MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ADOLESCENT TAN 8.5X38L; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. ADOLESCENT TAN 8.5X38L; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71645138
Medical Device Problem Codes Material Twisted/Bent (2981); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pain (1994)
Date of Event 09/23/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that an adolescent tan 8.5x38l and a 4.5 lp screw had to be removed from the patient.After initial surgery the patient felt pain and went to the clinic to get it looked at.The nail was bent and the screw broke while inside the patient.Another tan nail and screw were implanted.No other complications were reported at this time.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device is severely bent and has signs of damage from implantation / extraction.The clinical medical investigation concluded that the responses to clinical requests were not provided, therefore, s+n has not received the adequate documentation to fully evaluate the root cause of the reported pain nor breakages.The four undated/unlabeled photos confirmed the reported breakages.Based on the information provided another tan nail and screw were implanted.The patient impact beyond the reported event could not be determined based on the limited information provided.No further medical assessment is warranted at this time.Should clinically relevant documentation/information become available, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.Some potential probable causes for this event could include surgical technique or a traumatic injury.Based on this investigation, the need for corrective action is indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
ADOLESCENT TAN 8.5X38L
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10701895
Report Number1020279-2020-05538
Device Sequence Number3933854
Product Code HSB
UDI-Device Identifier03596010541345
UDI-Public03596010541345
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K040929
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71645138
Device Catalogue Number71645138
Device Lot Number16MT79945
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/30/2020
Initial Date Received by Manufacturer 09/23/2020
Supplement Date Received by Manufacturer08/09/2021
Initial Report FDA Received Date10/19/2020
Supplement Report FDA Received Date08/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
4.5 LP SCREW
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;